Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Tallahassee, FL

May 17, 2020Dale County, Alabama

NWS Tallahassee, FL issued this special weather statement at May 17, 2020, 2:08 PM CDT for Dale County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 2:08 PM CDT (19:08 UTC)
Expired
May 17, 2020, 2:45 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL

County Dale County, AL

The radar

The Ft Rucker radar (KEOX), 15 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS82 KTAE 171908
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
208 PM CDT Sun May 17 2020
 
ALZ066-067-171945-
Dale AL-Henry AL-
208 PM CDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE AND WEST CENTRAL
HENRY COUNTIES UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ozark, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Ozark, Newton, Pinckard, Bells Crossroads, Hunt Field,
Dill, Edwin, Mabson, Arguta, Snells Crossroads, Ewell, Graball, Dale
County Lake, Marley Hill, Phillips Crossroads, Skipperville, Echo,
Bagwells Crossroads and Roberts Crossroads.

LAT...LON 3171 8538 3156 8523 3132 8555 3148 8574
      3162 8562 3162 8542 3171 8542
TIME...MOT...LOC 1908Z 227DEG 30KT 3149 8552 

$$

13-LN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at May 17, 12:58 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 17, 12:58 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
158 PM EDT Sun May 17 2020

.AVIATION...
[Through 18Z Monday]

Areas of -TSRA have developed in the vicinity of DHN and ECP this
afternoon and is forecast to move NNE into ABY in the 20-23z
timeframe. VFR prevails into the evening w/rain briefly abating
before a cold front moves in from the west. Vsby/cigs
restrictions are possible within -TSRA Mon morning.

&&

.PREV DISCUSSION [1023 AM EDT]...

.NEAR TERM [Through Tonight]...

The longwave trough moving into the eastern CONUS is made up of two
distinct shortwaves. The southernmost will move along the Gulf
coast, reaching the Panhandle by tonight. During this time, Tropical
Storm Arthur is forecast to move northeast through the western
Atlantic and is forecast to be off the North Carolina coast by
Monday morning.

As the surface low associated with the Gulf coast shortwave draws
nearer, southerly flow will increase and the warm sector will open
up across the Panhandle and up into AL and GA. This will allow for
the moisture needed to fuel seabreeze/frontal storms this afternoon.
In a strong southerly flow regime, expect these storms to initiate
early in the afternoon and move through much of AL and SW by this
evening.

Highs will climb into the lower 90s once again across the eastern
half of the region, but will likely remain in the upper 80s further
west where rain will be more widespread.

Overnight, expect showers and isolated storms to spread inland from
the coast as strong low-level convergence and deep layer forcing
overspreads the region as the low center moves through the Southeast.

.SHORT TERM [Monday Through Tuesday]...

A shortwave and associated cold front will move across our area
Monday and Monday night bringing chances for showers and
thunderstorms with it. Rain chances have increased to around 50% for
most of the forecast area although amounts are generally expected to
be around 0.50" or less. A few lingering showers are possible for
the far eastern zones Tuesday morning, otherwise we will see drier
conditions in the wake of the front on Tuesday. With widespread
cloud cover and periods of rain on Monday, max temperatures are only
forecast to reach the lower 80s. Despite the passage of a cold
front, Tuesday's max temperatures are forecast to be in the mid to
upper 80s. Lows Monday night will be in the lower to mid 60s.

.LONG TERM [Tuesday Night Through Sunday]...

A closed upper low will get cut off from the northern stream and
drop down over the Tennessee Valley Tuesday night where it will spin
in place through Thursday before lifting out to the northeast on
Friday with deep layer ridging building across the eastern CONUS
over the weekend. A few upper level impulses and accompanying moisture
are forecast to round the base of the upper low Tuesday night
through Thursday keeping chances for rain (20-40%) in the forecast.
Highs Wednesday and Thursday will be in the 80s with lower to mid
90s Friday through the next weekend. Lows will be in the 60s but
approaching 70 over the weekend.

.MARINE...

Favorable marine conditions are expected to continue with light
to occasionally moderate winds and seas mostly 3 feet or less.

.FIRE WEATHER...

Showers and thunderstorms will be scattered about the region over
the next couple of days, with much wetter conditions expected than
in recent days. Red Flag conditions are not expected, though
dispersion indices could be high on Monday.

.HYDROLOGY...

Rainfall amounts are not expected to be significant, with 7-day
QPF estimates yielding 0.25 inches or less. Isolated areas in
southeast Big Bend may experience slightly higher accumulated
precipitation, though. There are no flood concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   69  83  65  88  65 /  10  50  40  20  20
Panama City   71  78  68  82  69 /  30  50  20  10  20
Dothan        68  83  63  84  62 /  20  50  20  10  20
Albany        68  83  66  84  64 /  30  50  40  20  20
Valdosta      68  83  66  87  65 /  10  50  40  30  20
Cross City    69  83  66  84  65 /  10  40  50  30  10
Apalachicola  72  78  68  81  68 /  20  50  30  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...IG
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...IG3

In the hours before

Special weather statement, May 17, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
208 PM CDT Sun May 17 2020

ALZ066-067-171945-
Dale AL-Henry AL-
208 PM CDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE AND WEST CENTRAL
HENRY COUNTIES UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ozark, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Ozark, Newton, Pinckard, Bells Crossroads, Hunt Field,
Dill, Edwin, Mabson, Arguta, Snells Crossroads, Ewell, Graball, Dale
County Lake, Marley Hill, Phillips Crossroads, Skipperville, Echo,
Bagwells Crossroads and Roberts Crossroads.

LAT...LON 3171 8538 3156 8523 3132 8555 3148 8574
      3162 8562 3162 8542 3171 8542
TIME...MOT...LOC 1908Z 227DEG 30KT 3149 8552

13-LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:06 PM CDTSpecial Weather StatementTAEDale39 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.